Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 259, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 22, 2017, 5:48 PM CDT for Lake County, McCook County, Minnehaha County, South Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 22, 2017, 5:48 PM CDT (22:48 UTC)
- Expired
- Sep 22, 2017, 6:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lake County, SD, McCook County, SD, Minnehaha County, SD
The radar
The Sioux Falls radar (KFSD), 39 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2346 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 803 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 248 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted.
477
WUUS53 KFSD 222248
SVRFSD
SDC079-087-099-222315-
/O.NEW.KFSD.SV.W.0259.170922T2248Z-170922T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
548 PM CDT FRI SEP 22 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Lake County in east central South Dakota...
Northwestern Minnehaha County in southeastern South Dakota...
Northeastern McCook County in southeastern South Dakota...
* Until 615 PM CDT
* At 548 PM CDT, a severe thunderstorm was located near Montrose, or
12 miles north of Lake Vermillion State Recreation Area, moving
northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Chester around 610 PM CDT.
Wentworth around 615 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4370 9721 4384 9727 4404 9689 4383 9689
TIME...MOT...LOC 2248Z 229DEG 32KT 4378 9716
HAIL...1.00IN
WIND...60MPH
$$
Weisser2 follow-up statements
170
WWUS53 KFSD 222306
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
606 PM CDT FRI SEP 22 2017
SDC087-222316-
/O.CAN.KFSD.SV.W.0259.000000T0000Z-170922T2315Z/
McCook SD-
606 PM CDT FRI SEP 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCCOOK COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4404 9689 4383 9689 4375 9713 4387 9713
TIME...MOT...LOC 2306Z 229DEG 32KT 4388 9699
$$
SDC079-099-222315-
/O.CON.KFSD.SV.W.0259.000000T0000Z-170922T2315Z/
Lake SD-Minnehaha SD-
606 PM CDT FRI SEP 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN LAKE AND NORTHWESTERN MINNEHAHA COUNTIES...
At 606 PM CDT, a severe thunderstorm was located near Chester, or 10
miles southeast of Madison, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Chester around 610 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4404 9689 4383 9689 4375 9713 4387 9713
TIME...MOT...LOC 2306Z 229DEG 32KT 4388 9699
HAIL...1.00IN
WIND...60MPH
$$
Weisser512
WWUS53 KFSD 222312
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
612 PM CDT FRI SEP 22 2017
SDC079-099-222322-
/O.EXP.KFSD.SV.W.0259.000000T0000Z-170922T2315Z/
Lake SD-Minnehaha SD-
612 PM CDT FRI SEP 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAKE AND
NORTHWESTERN MINNEHAHA COUNTIES WILL EXPIRE AT 615 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 4404 9689 4383 9689 4375 9713 4387 9713
TIME...MOT...LOC 2312Z 229DEG 32KT 4392 9693
$$
WeisserWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 5:41 PM CDT, 7 minutes earlier.
Area forecast discussion, Sep 22, 5:41 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
541 PM CDT Fri Sep 22 2017
.SHORT TERM...(This evening through tonight) Issued at 322 PM CDT
Fri Sep 22 2017
The Northern Plains continues to sit under strong southwesterly flow
aloft, between the upper level trough over the Western U.S., and a
large scale ridge over the eastern states. At the surface, this has
allowed warm moist air to continue streaming northward, bringing
gusty winds and near record heat to the area. Those with outdoor
plans this afternoon will want to stay hydrated and take steps to
avoid heat exhaustion in the summer-like heat.
Despite bountiful CAPE this afternoon, a strong capping inversion
has suppressed convection over the area. In fact, even cumulus
clouds have been scarce due to the strength of the 700 to 800 hPa
warm layer. Models show a shortwave trough moving northward this
evening which will likely be able to erode the cap sufficiently and
provide lift to allow thunderstorm formation over southeast South
Dakota. These storms are expected to then move northeastward,
staying roughly north and west of a Yankton, SD to Sioux Falls to
Marshall, MN line. The time period with greatest likelihood for
thunderstorms should be 6-11pm CDT. The threat for severe storms is
only marginal, with lightning and strong outflow winds being the
more widespread threats. Further to the southeast in NW Iowa, the
air mass will likely remain capped, and storms are not expected
here.
.LONG TERM...(Saturday through Friday) Issued at 322 PM CDT Fri
Sep 22 2017
The weekend continues to look very wet, with many locations likely
seeing one to two inches of rain over a 72-hour period as a quasi-
stationary boundary sets up over the region. An air mass with 1.5
inch plus precipitable water values will continue to fuel showers
and scattered thunderstorms along this boundary as the large scale
upper level trough slowly pushes east over the weekend. West of I-
29, the heaviest rain looks to move through Saturday afternoon and
evening. The severe threat is only marginal Saturday, as the
strongest shear is expected to remain west of the surface boundary
during the afternoon, and lapse rates are only marginal, at about
7 C/km. For locations east of I-29, Sunday afternoon and evening
look most favorable for the heaviest rain. Temperatures Saturday
and Sunday will not be as warm as on Friday, as abundant cloud
cover limits heating and cooler air slowly pushes in from the
northwest. The boundary and focus for rain move east into
southwest MN and northwest IA on Monday, with rain chances
decreasing for eastern SD.
By the PM hours Tuesday, northwest surface flow in the wake of the
front is forecast to dry the boundary layer and bring an end to
precipitation. A large scale pattern change with the shifting east
of the upper level longwave trough will bring quieter weather and
closer to seasonal temperatures for the middle to end of next
week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 535 PM CDT Fri Sep 22 2017
Scattered thunderstorms will be possible through the James River
Valley into east central SD during the overnight hours. There will
be a period of low level wind shear at KSUX later tonight as a low
level jet develops across the region. Shower and thunderstorm
chances will continue on Saturday roughly over the same areas,
with better coverage on Saturday afternoon.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 6 PM CDT this evening for SDZ056-062-066-067-
069>071.
MN...Heat Advisory until 6 PM CDT this evening for MNZ071-072-080-081-
089-090-097-098.
IA...Heat Advisory until 6 PM CDT this evening for IAZ001>003-012>014-
020>022-031-032.
NE...Heat Advisory until 6 PM CDT this evening for NEZ013-014.
&&
SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...JMHazardous weather outlook, Sep 22, 1:03 PM CDT, 4 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 103 PM CDT Fri Sep 22 2017 SDZ038>040-050-052>055-057>061-063>065-068-231815- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson- Bon Homme- 103 PM CDT Fri Sep 22 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight There is a marginal chance for severe weather this evening across southeastern South Dakota and parts of southwest Minnesota. Hail up to half dollar size and wind gusts up to 60 mph are possible with any severe storms that develop. Additionally, an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Rainfall chances will continue into early next week, with the threat for periods of heavy rainfall beginning early Saturday. Rainfall could potentially total several inches of rain for some areas over the three day period ending Monday night. Accordingly, there is a threat for significant ponding of water and some flash flooding. Some severe weather is possible Saturday and Sunday. However, location of the severe weather threat both Saturday and Sunday remains difficult to determine, dependent on exactly where the front sets up. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ056-062-066-067-069>071-231815- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner- Lincoln SD-Yankton-Clay SD-Union- 103 PM CDT Fri Sep 22 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Heat and humidity will create heat indices of 95 to 100 degrees through the afternoon into the early evening hours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorm risks will return by Saturday and continue at times into early next week. At this time, while a widespread severe weather risk is unlikely, an isolated strong to severe storm appears possible Saturday or Sunday, depending on exactly where the front sets up. In addition, some areas of heavy rainfall are likely, along with a risk for significant ponding or flash flooding, especially near and west of a Windom to Sioux City line. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
In the hours before
Local storm report, Sep 22, 5:19 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
519 PM CDT FRI SEP 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM HAIL 8 NNE SALEM 43.83N 97.33W
09/22/2017 E0.88 INCH MCCOOK SD PUBLIC
&&Local storm report, Sep 22, 5:26 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
526 PM CDT FRI SEP 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 6 N SALEM 43.81N 97.37W
09/22/2017 E1.00 INCH MCCOOK SD PUBLIC
&&
PSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 10:35 AM CDT | Heat Advisory | FSD | Clay, Lincoln, Minnehaha, Moody, Turner, Union and 1 more | 7 hr |
| Sep 22, 5:00 PM CDT | Severe Thunderstorm Warning | FSD | Lake, McCook, Miner | 30 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.